Alert archive / Michigan / Tornado Warnings in 1999

Tornado Warning 3, NWS Detroit, MI

May 31, 1999Bay County, Michigan

NWS Detroit, MI issued this tornado warning at May 31, 1999, 6:55 PM EDT for Bay County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1999, 6:55 PM EDT (22:55 UTC)
Expired
May 31, 1999, 7:30 PM EDT
In force
35 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Bay County, MI

The radar

The Detroit radar (KDTX), 120 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1999-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1999-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS01 KDTX 312256 RRA
TORDTX
MIC017-312330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
655 PM EDT MON MAY 31 1999

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* TORNADO WARNING FOR...
  BAY COUNTY IN SOUTHEASTERN LOWER MICHIGAN

* UNTIL 730 PM EDT

* AT 654 PM EDT...  LAW ENFORCEMENT REPORTED A TORNADO 17 MILES
  NORTHWEST OF BAY CITY OR 12 MILES WEST OF LINWOOD... MOVING
  NORTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LINWOOD                       BY 720 PM EDT


IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.  AVOID
WINDOWS.

&

DWD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at May 31, 3:00 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 31, 3:00 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
300 PM EDT MON MAY 31 1999

WARM AND VERY MOIST AIR CONTINUED TO STREAM INTO SE MICHIGAN THIS
AFTERNOON WITH DAYTIME HEATING HELPING TO FORCE SHOWERS AND
THUNDERSTORMS OVER THE AREA. THE RAIN WILL CONTINUE INTO THIS
EVENING AS DPVA REPLACES HEATING AS THE MAIN FORCING MECHANISM. THIS
TROF IS INDICATED IN THE WV IMAGERY MOVING THRU WI AND IL THIS
AFTERNOON WITH SHARP DRYING TAKING PLACE BEHIND IT. SO WILL MAINTAIN
HIGH POPS THRU THIS EVENING AND THEN DIMINISH THE RAIN AFTER
MIDNIGHT AS THE TROF MOVES THRU.

THE 12Z MODEL RUNS ALL HAVE A GOOD HANDLE ON THE WAVE FOR TONIGHT
AND IN BRINGING THE DRY PERIOD AFTER MIDNIGHT. AFTER THAT, THE NEXT
SHORT WAVE OVER THE CENTRAL ROCKIES WILL BE WORKING EAST AND WILL
KEEP RAIN IN THE FORECAST INTO TUESDAY NIGHT. THERE ARE SOME TIMING
DIFFERENCES BY 48 HRS WITH THE ETA FASTER THAN THE NGM AND AVN.
DPROG/DT ANALYSIS SHOWS THAT THE NGM HAS BEEN MOST CONSISTENT WITH
THIS NEXT SYSTEM AND THE AVN HAS SLOWED DOWN NOTICEABLY FROM ITS 00Z
RUN AT 60 AND 72 HRS AND IS IN LINE WITH THE NGM AT 48 HRS.

AS FAR AS POPS GO FOR TOMORROW, WILL KEEP CHANCE GOING FOR THE
AFTERNOON. THE BETTER CHANCE WILL BE IN THE SAGINAW VALLEY AND THUMB
AS THE FRONT SETTLES DOWN INTO THAT AREA IN THE AFTERNOON AND
INCREASES SURFACE CONVERGENCE. WILL GO ABOVE FWC MOS POPS INTO THE
LIKELY CATEGORY FOR TUESDAY NIGHT AND WEDNESDAY AS THE UPPER LOW
MOVES IN AND MOISTURE RELOADS FROM THE SOUTH. HEAVY RAIN LOOKS LIKE
A POSSIBILITY AGAIN TUESDAY NIGHT AND INTO WEDNESDAY WITH THE FRONT
ORIENTED WEST TO EAST ACROSS THE AREA AND SHOWERS TRAINING ALONG IT.

THIS NEXT SYSTEM WILL BE ON ITS WAY OUT WEDNESDAY NIGHT, THEN THE
EXTENDED MODELS REMAIN IN GENERAL AGREEMENT WITH THE SPLIT UPPER AIR
PATTERN FOR THE END OF THE WEEK AND INTO THE WEEKEND. THE SHORT WAVE
NOW IN THE GULF OF AK WILL DROP SE AND REINFORCE THE LONG WAVE TROF
OVER THE WESTERN U.S. THIS WILL LEAD TO THE RIDGE OVER THE GREAT
LAKES AREA AND FORCE THE STORM TRACK TO OUR NORTH. DRY AND WARM
CONDITIONS STILL LOOK GOOD.

.DTX...NONE.

BT

Nearby

Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.